Monitor the health of your community here

**Potassium is an electrolyte found in every cell of your body.

A certain amount of potassium is required by all cells, but too much can be harmful and even fatal.

** In healthy people, a potassium overdose rarely occurs unless a large number of potassium supplements are consumed, either intentionally or by accident. But in people with other reasons for an elevated potassium -- such as certain medical disorders or medications -- even usual dietary intake of potassium may act as an overdose and lead to high potassium levels 1.

Although most of the body’s potassium resides within cells, this is very difficult to measure, so blood levels are measured instead 1.

The normal blood potassium is a range from about 3.6 to 5.0 meq/L, with the exact range varying from lab to lab. A potassium level above the normal range is known as hyperkalemia 6.

Potassium overdose will generally cause no symptoms until the blood potassium rises above 6.5 or 7.0 meq/L, according to “StatPearls.” When present, symptoms typically involve the nerves, heart or digestive system.

Merck Manual” cautions that high potassium levels often produce no symptoms until potentially life-threatening heart beat abnormalities appear 126. Because of this, seek immediate medical care if you suspect a potassium overdose, even if you have no symptoms.

Nerve Symptoms

**Excessive potassium interferes with the normal conduction of electrical impulses in nerves.

Because muscles contract only when stimulated by nerves, impaired nerve function leads to muscle weakness. This weakness often begins in the legs. ** Breathing muscles, such as the diaphragm, may also become weak, reducing the ability to breathe and causing shortness of breath.

Tingling sensations can occur when sensory nerves are affected by high potassium levels 1. Tingling tends to be especially prominent in the arms and legs. Confusion and even coma can occur when potassium levels are very high 1.

  • Excessive potassium interferes with the normal conduction of electrical impulses in nerves.
  • Because muscles contract only when stimulated by nerves, impaired nerve function leads to muscle weakness.

Heart Effects

What Does a High Potassium Blood Level Mean?

Learn More

Heart beat abnormalities are the most dangerous effect of a potassium overdose. High potassium interferes with normal conduction of electrical impulses in the heart. This leads to a slow heart beat and eventually to cardiac arrest and death if potassium levels continue to rise 1.

According to the medical textbook “Brenner and Rector’s The Kidney E-Book,” subtle changes in the electrocardiogram begin to appear at an early stage, when the blood potassium level rises above 5.5 meq/L 36. At potassium levels above 8.0 meq/L, the heart beat will often begin to slow 1. This may cause palpitations, weakness, dizziness, lightheadedness and fainting. Chest pain and shortness of breath may also occur, especially in people with heart disease.

  • Heart beat abnormalities are the most dangerous effect of a potassium overdose.

Digestive Tract Symptoms

Hyperkalemia from any cause may produce nausea and vomiting, according to Medscape 6. Potassium supplements can also directly irritate the stomach and intestines, especially when consumed in large amounts.

This irritation may cause nausea, vomiting and diarrhea. Sometimes, open sores -- called ulcers -- occur as well. Rarely, the ulcers will be deep enough to extend through the wall of the small intestine, causing a perforation, according to an article published in “Journal of Toxicology -- Clinical Toxicology” in October 2001.

  • Hyperkalemia from any cause may produce nausea and vomiting, according to Medscape.

Can Too Much Potassium Cause Liver Problems?

Learn More

If you think you may have taken a potassium overdose, seek immediate medical attention.

A simple blood test will quickly determine whether your potassium is elevated. If hyperkalemia is detected, appropriate treatment will depend on the potassium level and electrocardiogram results 26.

To avoid a potassium overdose in the future, only take potassium supplements under the direction of your doctor.

Make sure you follow all instructions regarding the amount to take and when to return for follow-up blood tests. Do not make any changes in your diet, such as increasing your intake of potassium-rich foods or potassium-containing salt substitutes, without asking your doctor.

If you have a medical condition or are taking medications that tend to raise blood potassium levels, your doctor may recommend limiting your potassium intake 1.

Reviewed and revised by Mary D. Daley, M.D.

  • If you think you may have taken a potassium overdose, seek immediate medical attention.
  • If you have a medical condition or are taking medications that tend to raise blood potassium levels, your doctor may recommend limiting your potassium intake 1.
×